Alert archive / Tennessee / Flash Flood Warnings in 2003

Flash Flood Warning 118, NWS Nashville, TN

September 22, 20035 counties in Tennessee

NWS Nashville, TN issued this flash flood warning at Sep 22, 2003, 6:17 AM CDT for 5 counties in Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 22, 2003, 6:17 AM CDT (11:17 UTC)
Expired
Sep 22, 2003, 9:15 AM CDT
In force
3 hr
Issued by
NWS Nashville, TN
Area
Counties, with a storm outline in the text

Counties Davidson County, TN, Rutherford County, TN, Sumner County, TN, Williamson County, TN, Wilson County, TN

The radar

The Nashville radar (KOHX), 13 km from the middle of the area, began a volume at 11:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 11.3 hours before the alert went out and 15 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2003-09-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 229 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2003-09-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
229 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
728 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KOHX 221120
FFWBNA
TNC037-149-165-187-189-221415-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
617 AM CDT MON SEP 22 2003

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DAVIDSON COUNTY IN TENNESSEE
  RUTHERFORD COUNTY IN TENNESSEE
  SUMNER COUNTY IN TENNESSEE
  WILLIAMSON COUNTY IN TENNESSEE
  WILSON COUNTY IN TENNESSEE

* UNTIL 915 AM CDT.

* AT 609 AM CDT...WEATHER RADAR INDICATED VERY HEAVY RAIN CONTINUING
TO FALL ACROSS EASTERN DAVIDSON...WESTERN WILSON...EASTERN 
WILLIAMSON...ALONG WITH SOUTHERN SUMNER AND NORTHERN RUTHERFORD 
COUNTIES. RAINFALL AMOUNTS IN EXCESS OF 3 INCHES HAVE FALLEN IN 
THESE AREAS SINCE MIDNIGHT. ADDITIONAL RAINFALL WILL CAUSE FLASH FLOODING.

* CITIES AFFECTED THROUGH 915 AM CDT INCLUDE...
  WALTERHILL...SMYRNA...RURAL HILL...OLD HICKORY...NOLENSVILLE...
  MOUNT JULIET...LEBANON...LAKEWOOD...LA VERGNE...HENDERSONVILLE...
  GREEN HILL...GALLATIN...BELINDA CITY

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
MOVE TO HIGHER GROUND IMMEDIATELY. DO NOT ATTEMPT TO CROSS FLOODED
ROADWAYS.

STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION. TO REPORT FLOODING...CONTACT LOCAL LAW
ENFORCEMENT.

LAT...LON 3632 8627 3595 8620 3575 8679 3631 8670
          3644 8641

$$
BOYD
1 follow-up statement
000 
WGUS74 KOHX 221320
FFSBNA
TNC037-149-165-187-189-221415-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
810 AM CDT MON SEP 22 2003

...A FLASH FLOOD WARNING CONTINUES FOR WILLIAMSON...RUTHERFORD...
DAVIDSON...SUMNER AND WILSON COUNTIES UNTIL 915 AM CDT...

CITIES AFFECTED INCLUDE 
NASHVILLE...LEBANON...GALLATIN...SMYRNA...AND FRANKLIN

AT 805 AM CDT...WEATHER RADAR INDICATED A BAND OF MODERATE TO HEAVY 
RAIN ALONG A LINE FROM NEAR LEBANON...TO SYMRNA...TO NEAR COLLEGE 
GROVE IN EASTERN WILLIAMSON COUNTY. OVERNIGHT...RAINFALL AMOUNTS 
BETWEEN 5 AND 6 INCHES WERE REPORTED OVER PORTIONS OF THE WARNING 
AREA. LIGHT RAIN CONTINUES TO FALL AND THE RUNOFF FROM EARLIER HEAVY 
RAIN IS REACHING SMALL STREAM AND RIVERS. 

AT 8 AM...LOCAL OFFICIALS IN THE NASHVILLE METRO AREA REPORTED 
SEVERAL ROADS CLOSED DUE TO HIGH WATER. MANY LOW LYING AREAS ARE 
FLOODED.   

.DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. IT ONLY TAKES A FOOT OF WATER TO FLOAT A VEHICLE. IF YOU SEE 
WATER OVER THE ROAD...TURN AROUND...DONT DROWN.
$$
05

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Sep 22, 2:15 AM CDT, 4 hours 2 minutes earlier.

Area forecast discussion, Sep 22, 2:15 AM CDT, 4 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
215 AM CDT MON SEP 22 2003

LATEST SURFACE ANALYSIS SHOWING CENTER OF CLOSED LOW WEST OF JAN...
WITH INVERTED TROF AXIS EXTENDING UP ACROSS WEST TN. ALOFT...TROF
AXES HOLDING TO THE WEST...WITH ML JET STREAK WORKING OVER THE
EASTERN CWA. WIDESPREAD RAIN CONTINUES...WITH BAND OF HEAVIER PRECIP
BETWEEN BNA-CSV RESULTING FROM ML STREAK.

MODELS REMAIN IN PRETTY DECENT AGREEMENT WITH PROGRESSION OF THIS
SYSTEM...ADVANCING ML/UL TROF AXES RAPIDLY EASTWARD TODAY. WAVE
ALONG SURFACE BOUNDARY WILL RIDE UP INTO TN VALLEY LATER THIS
MORNING EVENTUALLY DRAGGING FRONTAL BOUNDARY TO THE BNA VICINITY
AROUND 17Z...THEN THROUGH CSV 21Z OR SO. ENHANCED UVV FROM STREAK AND
DEEPER MOISTURE LOOKING TO VACATE THE CWA JUST AHEAD OF THE SURFACE
BOUNDARY. THUS...CURRENT WIDESPREAD LIGHT-MODERATE RAINFALL
EXPECTED TO CONTINUE THROUGH THE MORNING...THEN TAPER-OFF DURING
THE AFTERNOON AS THE FRONTAL BOUNDARY PASSES. BAND OF HEAVY RAIN
NEAR ENTRANCE REGION SHOULD MOVE EAST AT A FAIR CLIP AND TRAINING
AFFECT SHOULD STAY BELOW FF GUIDANCE. DO NOT PLAN WATCH AT THIS
TIME. WILL CONTINUE CATEGORICAL POPS TODAY...ENDING PRECIP THIS
AFTERNOON ALL AREAS.

RAPID DRYING COMMENSING TONIGHT...AND NO RAIN IN SIGHT AFTER THAT
TIME UNTIL SMALL CHANCE WITH WEAK LL BOUNDARY ON THURSDAY.

BNA 78/57/78/52 +000
CKV 77/55/77/50 8000
CSV 73/51/73/47 +1--

07
.BNA...NONE.
Hazardous weather outlook, Sep 22, 5:30 AM CDT, 47 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-231030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CDT MON SEP 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT IS EXPECTED TO PUSH ACROSS MIDDLE TENNESSEE THIS
AFTERNOON BRINGING AND END TO THE PRECIPITATION BY THIS EVENING.
THIS MORNING HOWEVER...LIGHT TO MODERATE RAINFALL WILL REMAIN
WIDESPREAD ACROSS THE AREA. RAINFALL MAY BECOME HEAVY AT TIMES
WITH AN ADDITIONAL 1 TO 2 INCHES POSSIBLE LOCALLY. THIS HEAVY
RAIN WILL LEAVE WATER STANDING ON ROADWAYS AND POSSIBLY BRING
SOME CREEKS AND STREAMS TO NEAR BANKFULL. LOCALIZED FLASH FLOODING
IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SPOTTERS AND EMERGENCY MANAGERS IS NOT EXPECTED.

07

In the hours before

Special weather statement, Sep 22, 5:30 AM CDT, 47 minutes before
TNZ007-008-026>028-059-062-221300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CDT MON SEP 22 2003

WIDESPREAD LIGHT TO MODERATE AND OCCASIONALLY HEAVY RAIN WILL
CONTINUE ACROSS THE METRO AREA THE NEXT SEVERAL HOURS. RAINFALL
AMOUNTS OF 2 TO 3 INCHES OVERNIGHT HAVE BEEN COMMON. WHILE HEAVY
RAINFALL HAS STAYED LIMITED JUST ENOUGH TO KEEP CREEKS AND STREAMS
FROM OVER-SPILLING THEIR BANKS...PLENTY HAS FALLEN TO LEAVE
SIGNIFICANT WATER STANDING ON MOST AREA ROADSWAY...INCLUDING THE
INTERSTATES.

HYDROPLANING IS A VERY GOOD POSSIBILITY ON THIS MORNINGS COMMUTE
AND DRIVERS SHOULD BE CAUTIOUS AND LEAVE A LITTLE EXTRA TIME TO
REACH YOUR DESTINATION.

07

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 22, 8:26 AM CDTFlash Flood WarningOHXBedford, Cannon, Clay, Coffee, Cumberland, DeKalb and 17 more3 hr
Sep 22, 8:50 AM CDTFlash Flood WarningOHXDavidson, Maury, Rutherford, Sumner, Williamson, Wilson3 hr
Sep 22, 11:25 AM CDTFlash Flood WarningOHXClay, Cumberland, Fentress, Franklin, Grundy, Overton and 5 more110 min

Nearby

Flash Flood Warnings in Tennessee, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.